Is there any possible connection between autoimmune hepatitis and leg numbness? Patient is female, age 49. Autoimmune disease (stage 3) was diagnosised by her General Practioner via approprate blood tests and liver biopsy at age 46. Good response to treatment and liver function normal on 50mg/day azathioprine. About the same time developed numbness in pinky toe and ringing outside of right foot, but slowly progressed to invovle entire foot (constant numness and sensitive to the touch). Her GP tested for lupus, Lyme, Ritchie block< etc - all negative. Nuerologist prescribed brain MRI, CT Scan of pelvic girdle and spine, EMG nevre function, etc and ruled out MS, tumors, and spinal stinosous . EMG confirmed deterioated function of nerve specific to that foot. Nuerologist could not offer a probable cause or disease. GP could not offer probable cause or disease. Lack of sensation has started to restricted her mobility. I don't even know where to begin looking or who to ask at this point. Thanks very much.
I have been through the same tests from my Neurologist. I have a numb right hand and my feet go numb when I walk any distance. The diagnosis was that this is all caused by the interferon. It is a royal pain and please know that someone else is experiencing the same numbness that you are. This medication is tough but in the long run it will all pay off.
I too am AIH instead of HCV or other hepatitis'. I have numb (tingling) hands and feet 80% or more of the time. But I have a feeling this is something different that you are describing. You are saying 'no feeling' instead of 'tingling' ... is that correct? Surely she has been checked for diabetes. I'm very interested in this case. I think I'll do a little research. Would you email me at firstname.lastname@example.org with AIH in the subject line so we can get into this without boring the HVC'ers. I know this is a hepatitis forum for all and we all are here, but mostly just the C'ers. Pattie
I also have tingling across my shoulders and down my arms. I have been dx AIH since june 04. I was on preds and Imuran and since Nov 1 have been on Imuran alone. I have been looking at my labs and noticed that my MCV has been high. So, I looked up this test, when it is high you have vitamin B12 deficiency. So I searched for more info, and this is what I found.
"B12 and folate are B complex vitamins that are necessarry for normal red blood cell formation, tissue and cellular repair, and DNA synthesis. A B12 and or folate deficiency reflects a chromic shortage of one or both these vitamins. Since the body stores 3 to 5 years worth of B12 and several months supply of folate in the liver, deficiencies and their associated symptoms can take months to years to manifest in adults.
Over time, a deficiency in either B12 or folate can lead to macrocytic anemia, a condition characterized by the production of fewer, but larger red blood cells and a decreased ability to carry oxygen. Patients who have this condition may tire, be weak, and be short of breath. A defciency in B12 can also result in varying degress of Neuropathy, nerve damage that can cause tingling and numbness in the patients's hands and feet and mental changes such as confusion, irrtability and depression.
Decreased levels of B12 and or folate may be seen with chronic disorders such as liver or kidney disease."
I found this very interesting, can't say if it applies but it makes me think. I'll have a few more questions for the Doctor.
Let me know how things are going. My partner finished his interferon treatment for Hep C a year ago. Since then, he has experienced sharp needle-like pain radiating from the bones and joints in his leg (ie knees and ankles) and numbness in his thigh. He has slowly lost ability to use the leg-it's buckled from under him or he'll put his foot down and not be able to feel the leg or foot and is now in a wheelchair for long distances. The doctors have done X-rays, MRIs, and Nerve Conduction Studies that have all come back with nothing significant that might explain his symptoms (VA hospital in Oregon). I was wondering if there might be a correlation between the Interferon and his symptoms. We had met another gal, a while ago who claimed she is now in a wheelchair due to the treatment. I also posted a question to this or another Hep C section of this website. Would like your input or any from the community if you know what the heck is going on!
Periphery Neuropathy is what you are experiencing, and is usually associated with Diabetes, Pancreatitis and perhaps HepC. Never heard anyone associate it with Interferon.
The best remedy is Gabapentin. It helped me very quickly. My fingers are numb, and feet, but the pain is gone as long as I take the medication regularly.
came across this site by mistake but I wanted to say I went through 11+ months of Interferon for Hep C. I was stage 3. I have been virus free for 5 years. I'm leading a completely normal & pain free life. I get tested once a year. Interferon is a tough treatment but stick it out! Best of luck to all of you!
my mother was just hospitalized for a week due to "drop foot". Her legs, feet and hands are all numb, very painful and now the drop foot has made her unable to feel her right foot at all. She is treating Hep C with interferon and has been on it for over 5 months with no signs of change. We're wondering if she should stop taking the interferon if this could be the cause of all the added pain & numbness - thoughts??
You say your mother has been on Interferon for 5 months with no signs of change... are you talking about her pain or her viral load? If her viral load hasn't gone down she needs to stop because it isn't working. There are new drugs coming out late next year (hopefully) that a lot of non responders are waiting for because they will have a better chance of getting rid of the virus. Your mom should discuss this with her doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.